Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 60, NWS Wilmington, OH

October 19, 2016Boone County, Gallatin County, Kenton County, Kentucky; 4 counties in Indiana

NWS Wilmington, OH issued this flash flood warning at Oct 19, 2016, 9:12 PM EDT for Boone County, Gallatin County, Kenton County, Kentucky; 4 counties in Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 9:12 PM EDT (01:12 UTC)
Expired
Oct 20, 2016, 12:15 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Boone County, KY, Gallatin County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 10:01 PM EDTFLASH FLOOD5 Sw Erlanger, KYWATER FLOWING INTO BASEMENT ON BLACKSMITH PLACE IN FLORENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

463 
WGUS51 KILN 200112
FFWILN
INC029-115-137-155-KYC015-077-117-200415-
/O.NEW.KILN.FF.W.0060.161020T0112Z-161020T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
912 PM EDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OHIO COUNTY IN SOUTHEASTERN INDIANA...
  SOUTHERN DEARBORN COUNTY IN SOUTHEASTERN INDIANA...
  SOUTHERN RIPLEY COUNTY IN SOUTHEASTERN INDIANA...
  SWITZERLAND COUNTY IN SOUTHEASTERN INDIANA...
  SOUTHERN KENTON COUNTY IN NORTHERN KENTUCKY...
  GALLATIN COUNTY IN NORTHERN KENTUCKY...
  BOONE COUNTY IN NORTHERN KENTUCKY...

* UNTIL 1215 AM EDT.

* AT 909 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO LOCALLY THREE INCHES OF
  RAIN FELL ACROSS PARTS OF THE AREA EARLIER THIS EVENING. ANOTHER 1
  TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 1130PM.  RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  INDEPENDENCE...ERLANGER...ELSMERE...VILLA HILLS...LAWRENCEBURG...
  GREENDALE...AURORA...WALTON...RISING SUN...OAKBROOK...BURLINGTON...
  UNION...CRITTENDEN...VERSAILLES...WARSAW...DILLSBORO...SHAWNEE...
  MOORES HILL...FLORENCE AND PATRIOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3909 8544 3912 8482 3911 8481 3912 8478
      3913 8471 3910 8468 3907 8461 3879 8460
      3880 8463 3878 8466 3877 8520 3892 8520
      3891 8544

$$
1 follow-up statement
176 
WGUS71 KILN 200409
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1209 AM EDT THU OCT 20 2016

INC029-115-137-155-KYC015-077-117-200419-
/O.EXP.KILN.FF.W.0060.000000T0000Z-161020T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO IN-DEARBORN IN-RIPLEY IN-SWITZERLAND IN-KENTON KY-GALLATIN KY-
BOONE KY-
1209 AM EDT THU OCT 20 2016

...THE FLASH FLOOD WARNING FOR OHIO...SOUTHERN DEARBORN...SOUTHERN
RIPLEY...SWITZERLAND...SOUTHERN KENTON...GALLATIN AND BOONE COUNTIES
WILL EXPIRE AT 1215 AM EDT...

FLOOD WATERS HAVE RECEDED AND ARE NO LONGER EXPECTED TO POSE A THREAT
TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3909 8544 3912 8482 3911 8481 3912 8478
      3913 8471 3910 8468 3907 8461 3879 8460
      3880 8463 3878 8466 3877 8520 3892 8520
      3891 8544

$$

CONIGLIO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:37 PM EDT, 35 minutes earlier.

Area forecast discussion, Oct 19, 8:37 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
837 PM EDT Wed Oct 19 2016

.SYNOPSIS...
Occasional showers and thunderstorms will be possible tonight as
a boundary lifts slowly north across the Ohio Valley. This
boundary will push back through the area Thursday into Thursday
night, resulting in a continued chance for showers and
thunderstorms. A drier but much cooler airmass will settle into
the area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The frontal boundary remains nearly stationary near the Ohio River.
Clusters of thunderstorms have developed along and north of the
boundary. Though severe threat is diminishing with loss of daytime
heating, strong thunderstorms containing heavy rain will persist
tonight as the boundary lifts gradually north through the
overnight hours and additional waves ride up along the boundary.
This will allow for widespread pcpn to continue through tonight,
with convection trending northward according to latest models.
Surface based instabilities will drop off overnight, but with the
models hanging on to at least some weak elevated instabilities,
will go ahead and include at least a chance of some embedded
thunderstorms through the night.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will pivot east across the region Thursday
into Friday. This will help push the cold front east through our
area Thursday into Thursday night. With additional waves moving up
along the front, widespread pcpn will continue through the day on
Thursday, before beginning to taper off from west to east
Thursday night. Some better instabilities will once again be
pulled up into our area ahead of the front, primarily along and
southeast of the I-71 corridor.

As the better shear sags southeast with the front through the
day, we may once again end up with a narrow corridor of overlap
between the better instability and increasing shear values. This
could result in a marginal severe threat across about the
southeast half of our area through Thursday afternoon. Temperatures
will likely end up being somewhat non diurnal, especially across
our northwest as we start to get into some better low level CAA
behind the front.

Low level CAA will continue through the day Friday with 850 mb
temperatures dropping down to below zero degrees celsius through
the afternoon. This will result well below normal temperatures
with highs on Friday only in the low to mid 50s expected.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday an upper level low will be pulling east of the area with
the upper level trough axis also just east of the region. 850 mb
temperatures will continue to remain rather cold for this time of
year (1 to 2 SD below normal via the NAEFS and GEFS) with both the
GFS and ECMWF showing values just below zero. During the day
Saturday low level thicknesses and temperatures will slowly start to
warm but will remain low enough to keep high temperatures below
normal for this time of year. On the back side of the upper level
low the CMC/ GFS/ ECMWF are hinting at some possible wrap around
weak showers forming Saturday so have kept low chance PoPs in the
forecast. Any showers that do form will be weak though and with
PWATs around 0.35" coverage should be low.

Monday another shortwave will dive south and rotate around the upper
level low over Quebec with a weak surface cold front pushing through
the area Monday morning. The ECMWF is more progressive with the
shortwave and surface cold front while the CMC and GFS is about 6 -
12 hours slower. Either way the better upper level forcing (PVA) all
slides east of the area with PWATs remaining around or below 0.75".
Due to the mentioned above have kept the area dry Monday into
Tuesday. As of now the cold front also looks rather weak across our
area. The upper level trough axis remains east of the region keeping
the heart of the coldest air east as well. Towards the end of the
long term mid-level heights will start to rise across Ohio (576-580
dam). This will equate to rising high temperatures and above normal
temperatures Tuesday through Wednesday.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Slow moving boundary will continue to plague aviation concerns.
Thunderstorms containing IFR will affect TAF sites tonight. CVG
and LUK will see the most impact to start being near the
boundary. Northern sites will receive somewhat weaker
thunderstorms later tonight as the boundary lifts north of the
Ohio River.

A potent wave of low pressure will travel up the front late
tonight through Thursday. This feature will provide extra moisture
convergence and lift to result in widespread showers and embedded
thunderstorms. Model soundings indicate ceilings below 1000 ft in
the IFR category at northern sites, while southern sites CVG and
LUK enjoy slightly higher ceilings in the MVFR range. Gradual
improvement may begin at CVG after 00z Friday as the system
translates east. Winds will shift from southeast to north, with
gusts over 20 knots possible at DAY.

OUTLOOK...MVFR to IFR ceilings and visibilities likely Thursday
night into Friday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...Coniglio
Hazardous weather outlook, Oct 19, 7:06 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
706 PM EDT WED OCT 19 2016

INZ050-OHZ026-034-035-042>046-051>056-201100-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
706 PM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS WILL LEAD TO THE POTENTIAL FOR ISOLATED
FLOODING THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-OHZ060>065-070>074-080-082-201100-
FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
706 PM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.

ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-201100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
706 PM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND SOME THUNDERSTORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING TONIGHT. A FEW SEVERE STORMS WILL
ALSO BE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS AND SOME STORMS WILL LEAD TO THE
POTENTIAL FOR ISOLATED FLOODING THROUGH THURSDAY EVENING.

ISOLATED SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY WITH DAMAGING
WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 19, 7:15 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S UNION               38.94N 84.67W
10/19/2016  M1.00 INCH       BOONE              KY   TRAINED SPOTTER

&&
Local storm report, Oct 19, 7:30 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             INDEPENDENCE            38.95N 84.55W
10/19/2016  M1.75 INCH       KENTON             KY   PUBLIC

&&
Local storm report, Oct 19, 7:43 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BURLINGTON              39.02N 84.72W
10/19/2016                   BOONE              KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS CENTRAL PORTIONS OF BOONE
            COUNTY

&&
Local storm report, Oct 19, 8:18 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     INDEPENDENCE            38.95N 84.55W
10/19/2016                   KENTON             KY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS KENTON COUNTY.

&&
Local storm report, Oct 19, 8:32 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
832 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CROSS PLAINS            38.94N 85.20W
10/19/2016                   RIPLEY             IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG COUNTY ROAD 1050 S. ALSO SOME
            MINOR STREET FLOODING IN THE AREA.

&&
Local storm report, Oct 19, 8:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
848 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     5 SSE NEW RICHMOND      38.89N 84.23W
10/19/2016                   CLERMONT           OH   LAW ENFORCEMENT

            ONE TREE DOWN NEAR POINT PLEASANT

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 8:09 PM EDTAreal Flood AdvisoryILNBracken, Mason2 hr
Oct 19, 8:10 PM EDTSevere Thunderstorm WarningILNBracken, Mason35 min
Oct 19, 8:42 PM EDTSevere Thunderstorm WarningILNBracken, Mason33 min
Oct 19, 8:58 PM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant, Kenton3 hr
Oct 19, 9:17 PM EDTFlash Flood WarningILNBoone, Bracken, Campbell, Kenton, Pendleton3 hr
Oct 20, 11:02 AM EDTSpecial Weather StatementILNGrant, Owen28 min
Oct 19, 8:05 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland3 hr
Oct 19, 10:47 PM EDTSpecial Weather StatementILNRipley28 min
Oct 19, 11:13 PM EDTSpecial Weather StatementILNDearborn, Ripley32 min

Nearby

Flash Flood Warnings in Indiana, 2016Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.